Alert archive / Minnesota / Tornado Warnings in 2008

Tornado Warning 9, NWS Duluth, MN

June 14, 2008Itasca County, Koochiching County, Minnesota

NWS Duluth, MN issued this tornado warning at Jun 14, 2008, 8:13 PM CDT for Itasca County, Koochiching County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2008, 8:13 PM CDT (01:13 UTC)
Expired
Jun 14, 2008, 8:53 PM CDT
In force
40 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

Counties Itasca County, MN, Koochiching County, MN

The radar

The Duluth radar (KDLH), 147 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 6:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1696 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 150113
TORDLH
MNC061-071-150215-
/O.NEW.KDLH.TO.W.0009.080615T0113Z-080615T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
813 PM CDT SAT JUN 14 2008

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA...
  NORTH CENTRAL ITASCA COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 915 PM CDT

* AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES WEST OF
  EFFIE...OR 44 MILES NORTHEAST OF CASS LAKE...MOVING EAST AT 19 MPH.

* THIS POSSIBLE TORNADO WILL BE NEAR...
  EFFIE AND 6 MILES SOUTH OF CRAIGVILLE BY 840 PM...
  BIGFORK BY 845 PM...
  COON LAKE BY 900 PM...
  8 MILES WEST OF THISTLEDEW LAKE BY 915 PM...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS TO 70 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE...OR A BASEMENT
STAIRCASE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST
FLOOR OF THE BUILDING IN A SMALL INTERIOR ROOM OR HALLWAY. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY.

LAT...LON 4790 9317 4761 9326 4779 9402 4795 9389
TIME...MOT...LOC 0113Z 281DEG 17KT 4784 9384

$$

MELDE
2 follow-up statements
000 
WWUS53 KDLH 150131
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
830 PM CDT SAT JUN 14 2008

MNC061-071-150215-
/O.CON.KDLH.TO.W.0009.000000T0000Z-080615T0215Z/
KOOCHICHING MN-ITASCA MN-
830 PM CDT SAT JUN 14 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR NORTH
CENTRAL ITASCA AND SOUTHEASTERN KOOCHICHING COUNTIES...

AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
POSSIBLE TORNADO WAS LOCATED 6 MILES NORTHWEST OF BIGFORK...OR 41
MILES NORTH OF GRAND RAPIDS...MOVING EAST AT 21 MPH.

THIS POSSIBLE TORNADO WILL BE NEAR...
  EFFIE AND 9 MILES SOUTH OF CRAIGVILLE THROUGH 845 PM...
  BIGFORK BY 845 PM...
  COON LAKE BY 900 PM...
  8 MILES NORTHWEST OF BEAR LAKE BY 915 PM...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS TO 70 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4790 9317 4773 9322 4772 9323 4771 9323
      4762 9326 4761 9328 4777 9393 4793 9381
TIME...MOT...LOC 0130Z 291DEG 18KT 4780 9374

$$

MELDE
000 
WWUS53 KDLH 150153
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
853 PM CDT SAT JUN 14 2008

MNC061-071-150203-
/O.CAN.KDLH.TO.W.0009.000000T0000Z-080615T0215Z/
KOOCHICHING MN-ITASCA MN-
853 PM CDT SAT JUN 14 2008

...THE TORNADO WARNING FOR NORTH CENTRAL ITASCA AND SOUTHEASTERN
KOOCHICHING COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER CONSIDERED TORNADIC.
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 4790 9317 4773 9322 4772 9323 4771 9323
      4762 9326 4761 9328 4777 9393 4793 9381
TIME...MOT...LOC 0153Z 291DEG 18KT 4776 9358

$$

MELDE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 14, 3:34 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 14, 3:34 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
334 PM CDT SAT JUN 14 2008

.DISCUSSION...LATEST REGIONAL RADAR IMAGERY SHOWS SCATTERED
SHOWERS ACROSS OUR NRN ZONES THIS AFTERNOON...ASSOCIATED WITH AN
UPPER LEVEL SHORTWAVE PROPAGATING EWD ACROSS THE FCST AREA. WITH
COOLING ALOFT FROM THE SHORTWAVE AND DAYTIME HEATING WARMING SFC
TEMPS INTO THE 60S AND LOWER 70S...THE ATMOSPHERE HAS BECOME WEAK
UNSTABLE ACROSS OUR FCST AREA...WITH MUCAPE VALUES RANGING FROM
500 TO 1000 J/KG. FARTHER WEST...SCATTERED THUNDERSTORMS HAVE
DEVELOPED ACROSS NODAK AHEAD OF A COLD FRONT DROPPING SOUTH FROM
CANADA. THIS ACTIVITY IS EXPECTED TO INTENSIFY AND EXPAND IN
COVERAGE AS IT PROPAGATES EWD ACROSS THE RED RIVER VALLEY THIS
AFTERNOON. ADDITIONAL THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON
ACROSS SERN SASKATCHEWAN AND NWRN ONTARIO ALONG THE COLD FRONT.
ALL OF THIS ACTIVITY IS EXPECTED TO MOVE OVER OUR FCST AREA BY
THIS EVENING...MAINLY OUR MN ZONES. SOME THUNDERSTORMS TO OUR
WEST MAY BECOME SEVERE DUE TO HIGHER INSTABILITY AND SUFFICIENT
VERTICAL WIND SHEAR. BUT AS THE STORMS APPROACH AND ENTER OUR
CWA...THEY SHOULD START TO WEAKEN DUE TO WEAKER INSTABILITY.
HOWEVER IF A FEW SUSTAIN THEMSELVES LONG ENOUGH...OUR WRN AND SRN
ZONES COULD EXPERIENCE SOME SEVERE THUNDERSTORMS THROUGH THIS
EVENING...WITH THE MAIN SEVERE WX THREAT BEING LARGE HAIL AND
DAMAGING WINDS.

ANY ONGOING SHOWERS AND THUNDERSTORMS THIS EVENING SHOULD
CONTINUE TO MOVE EASTWARD WITH THE FRONT OVERNIGHT...WITH THE MAIN
FOCUS FOR PRECIP TRANSITIONING ACROSS THE ERN PART OF OUR FCST
AREA AFTER MIDNIGHT TONIGHT. BY SUNDAY MORNING...SCATTERED SHOWERS
AND STORMS MAY LINGER ACROSS OUR WI ZONES...BUT THESE SHOULD
QUICKLY MOVE OFF TO THE EAST BY AFTERNOON. WEAK HIGH PRESSURE
IS THEN PROGGED TO MOVE OVER THE CENTRAL PART OF THE
COUNTY...WHICH SHOULD KEEP MOST OF THE NORTHLAND DRY THROUGH
SUNDAY NIGHT. BERDES

.LONG TERM...MONDAY THRU SATURDAY...

EVOLUTION OF DEEP/COLD CLOSED UPPER LOW OVER THE CENTRAL/ERN GRT
LAKES REGION WILL CONTINUE FOR MUCH OF THIS WEEK..AND LATEST MEDIUM
RANGE MODEL GUIDANCE SEEMS TO SUGGEST THAT THIS LOW WILL BE RATHER
SLOW TO MOVE OFF TO THE EAST AND/OR FILL.  EACH MODEL/ENSEMBLE IS
SLIGHTLY DIFFERENT WITH THE DETAILS..BUT THE GENERAL PATTERN IS
QUITE SIMILAR.  THE COLDEST TEMPS ALOFT ARE EXPECTED MON/TUE..WITH
THE LOW MOVING FAR ENUF EAST THEREAFTER TO PLACE THE WRN GRT LAKES
REGION UNDERNEATH STRONG WNW MID/UPPER LEVEL FLOW AND IN CLOSE
PROXIMITY TO A LOW LEVEL THERMAL RIBBON DRAPED FROM THE DAKOTAS
ESEWD TO THE MID MS VALLEY. AS LONG AS THERE IS SUFFICIENT MOISTURE
/WHICH CURRENT GUIDANCE SUGGESTS THERE WILL BE/ ALONG AND SOUTH OF
THE BAROCLINIC ZONE..SUCH A PATTERN WOULD SUPPORT AT LEAST SMALL
CHANCES FOR SHOWERS/TSTORMS FOR JUST ABOUT ALL PERIODS.

HOWEVER..AS IS TYPICALLY THE CASE WITH THIS TYPE OF A FLOW
PATTERN..INDIVIDUAL IMPULSES WITHIN THE FAST FLOW ALOFT ARE OFTEN
NOT WELL-RESOLVED SPATIALLY OR TEMPORALLY BY THE MODELS.. WHICH MAKES
CONFIDENCE ON SPECIFIC TIMING OF ANY SUCH WAVE AND ASSOCIATED
ENHANCED CHANCES FOR SHOWERS/TSTORMS RATHER LOW. PER COLLABORATION
WITH SURROUNDING WFOS..WE WILL OPT TO MENTION LOW POPS WITH THE
SEEMINGLY BEST TIMING FOR ENHANCED WARM ADVECTION.. NAMELY MONDAY
NIGHT AND AGAIN LATE WEDNESDAY INTO THURSDAY.  MILLER

.AVIATION...

COLD TEMPS ALOFT AND STEEP LOW LEVEL LAPSE RATES HAVE RESULTED IN
THE DEVELOPMENT OF MAINLY VFR CEILINGS AND SCATTERED SHOWERS ACROSS
MUCH OF NORTHERN/NORTHEAST MINNESOTA AND PARTS OF NW WISCONSIN..BUT
MOST OF THIS ACTIVITY IS TO THE NORTHEAST OF THE TAFS SITES..WITH THE
EXCEPTION OF KINL.  EXPECT ADDITIONAL THUNDERSTORM DEVELOPMENT FIRST
ALONG THE CANADIAN BORDER TO THE WEST OF KINL THROUGH 22Z..WITH
MAINLY SCT/BKN VFR CLOUDS ELSEWHERE.  AFTER 22-23Z..ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE DAKOTAS/WESTERN MN
WHICH WILL MOVE EAST AND AFFECT MOST TAF SITES 00-10Z.  SOME STORMS
WILL BE STRONG ENUF TO PRODUCE HAIL AND LOCAL WIND GUSTS ABOVE
40KTS.  COLD FRONT IS EXPECTED TO MOVE SOUTHWARD INTO NORTHERN
MINNESOTA SUNDAY MORNING..SWITCHING WINDS TO THE NORTHWEST. MILLER

&&

POINT TEMPS/POPS...
DLH  50  70  44  68 /  50  20  10  20
INL  50  63  42  65 /  50  30  10  20
BRD  52  70  46  71 /  50  10  10  10
HYR  51  73  43  71 /  50  30  10  20
ASX  51  72  45  65 /  50  40  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.
Hazardous weather outlook, Jun 14, 3:54 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE DULUTH MN
354 PM CDT SAT JUN 14 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
354 PM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS EVENING AND OVERNIGHT TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO ORGANIZE
THIS EVENING OVER THE DAKOTAS AND NORTHWEST AND WESTERN
MINNESOTA...AND ARE EXPECTED TO ORGANIZE INTO A COMPLEX OF SHOWERS
AND THUNDERSTORMS THAT WILL MOVE EASTWARD ACROSS MINNESOTA AND
NORTHERN WISCONSIN TONIGHT. A FEW OF THESE STORMS MAY REACH SEVERE
LEVELS... WITH A PRIMARY THREAT OF PENNY TO NICKEL SIZE HAIL AND
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORMS WILL POSSIBLE ON SUNDAY...AND AGAIN MONDAY
NIGHT... AND WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING OR
OVERNIGHT.

LSZ121-140>148-151030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-SAND ISLAND TO
BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
354 PM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS EVENING AND OVERNIGHT TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT... AND MAY PRODUCE
LIGHTNING...LOCALLY GUSTY WINDS AND HIGHER WAVES AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORMS WILL POSSIBLE ON SUNDAY...AND AGAIN MONDAY
NIGHT... AND WEDNESDAY NIGHT AND THURSDAY.

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:15 PM CDTSevere Thunderstorm WarningDLHCass, Itasca43 min
Jun 14, 7:39 PM CDTTornado WarningDLHItasca, Koochiching36 min
Jun 14, 8:07 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis38 min
Jun 14, 8:48 PM CDTSevere Thunderstorm WarningDLHSaint Louis29 min
Jun 14, 8:51 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca24 min
Jun 14, 8:52 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine38 min
Jun 14, 9:27 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing, Itasca63 min
Jun 14, 10:25 PM CDTSevere Thunderstorm WarningDLHCass, Itasca, Koochiching50 min
Jun 14, 10:29 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Crow Wing, Itasca46 min

Nearby

Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.